|Back to Main Print This Page Email to a Friend|
Alendronate (Fosamax); Ibandronate (Boniva); Risedronate (Actonel); Zoledronic acid (Reclast); Raloxifene (Evista); Teriparatide (Forteo); Low bone density - medicines; Osteoporosis - medicines
Osteoporosis is a disease that causes bones to become brittle and more likely to fracture (break). With osteoporosis, the bones lose density. Bone density measures the amount of bone tissue that is in your bones.
A diagnosis of osteoporosis means you are at risk of bone fractures even if you do not have a severe bone injury.
Your doctor may prescribe medicines to help lower your risk of fractures. These medicines make the bones in your hips, spine, and other areas denser.
Your doctor is more likely to prescribe medicines if:
Bisphosphonates are the main drugs that are used to both prevent and treat bone loss. They are most often taken by mouth. You may take a pill either once a week or once a month.
Common side effects of bisphosphonates are heartburn, nausea, and pain in the belly. When you take bisphosphonates:
Less common side effects of bisphosphonates are:
Your doctor may have you stop taking this medicine after about 5 years. Doing so decreases the risk of certain side effects. This is called a “drug holiday.”
You also may get bisphosphonates through a vein (IV). Most often this is done once a year.
If you are at high risk for fractures, your doctor may ask you to take parathyroid hormone.
Calcitonin is a medicine that slows the rate of bone loss. It:
Raloxifene (Evista) may also be used to prevent and treat osteoporosis.
Estrogen and hormone replacement therapy (HRT) were once often used to prevent osteoporosis, but they are rarely used anymore.If a woman is taking estrogen already, she and her doctor must discuss the risks and benefits of doing so.
Call your health care provider for these symptoms or side effects:
Lewiecki EM. In the clinic. Osteoporosis. Ann Intern Med. 2011 Jul 5;155(1):ITC1-1-15; quiz ITC1-16.
Park-Wyllie LY, Mamdani MM, Juurlink DN, Hawker GA, Gunraj N, Austin PC, et al. Bisphosphonate use and the risk of subtrochanteric or femoral shaft fractures in older women. JAMA. 2011 Feb 23;305(8):783-9.
National Osteoporosis Foundation. Clinician's Guide to Prevention and Treatment of Osteoporosis. Washington, DC: National Osteoporosis Foundation; 2010.